While statin drugs may be helpful, they are equally dangerous. They function by blocking out the main substance that the human body requires to make cholesterol. The side effects lie in the fact that the statin makes the body reabsorb the built up cholesterol settled in the plaques on the artery walls. This actually creates further blockage for the blood vessels and triggers a heart attack.
While statin may seem promising enough to lower one’s cholesterol level, it comes with a host of side effects if it is taken over a period of time. The dangers of statin are as follows:
Muscle weakness and pain
Muscle weakness and pain are the most experienced side effects of statin drug. It leads to a condition called rhabdomyolysis, which depletes the nutrient necessary for muscle function. Research states that 70 percent of active people with hypercholesterolemia discontinue with statin drugs due to the excruciating muscle pain that it causes.
Research also states that continued use of statin drugs can have severe impact on a person’s memory leading to a condition as serious as amyotrophic lateral sclerosis, popularly known as Lou Gehrig’s disease. Thus, the dangers of statin also include memory loss, leaving the patient in a state of confusion. However, these side effects are reversible once the medication is stopped.
Increases Type 2 diabetes
The prolonged use of statin drugs causes the blood glucose level to increase, which triggers Type 2 diabetes in an individual. This condition does not have the same impact on all individuals. Hence, it is best to consult a doctor who is aware of your medical history.
Damage to the liver
Statin leaves an impact on the liver as it increases the liver enzymes. A mild increase in liver enzymes is not a matter of concern but a substantial increase has its dangers attached. The side effects can include loss of appetite, weakness, yellowing of the skin, dark colored urine, pain in the upper abdomen, and similar effects.
Thus, one has to be very careful on the continuous use of statin drugs. If any changes are felt, it is best to resort to immediate medical attention.
© Newsmax. All rights reserved.